FDA Issues Heart Warning for Antibiotic

The FDA has issued a drug safety warning about the antibiotic Biaxin (clarithromycin) because it may potentially increase the risk of heart problems or death in people with heart disease years later. This new recommendation regarding the drug, which is used to treat a variety of infections, comes after the agency analyzed the results from a 10-year follow-up study.

The agency said that this study identified an unexpected increase in deaths among patients with coronary heart disease who received a 2-week course of clarithromycin that became apparent after patients had been followed for at least 1 year or longer.

The new findings have prompted the FDA to add a new warning about this increased risk of death in patients with heart disease to the drug’s label.


Alanna McCatty

Alanna McCatty

Alanna McCatty is founder and CEO of McCatty Scholars, an organization that devises and implements financial literacy programs for students to combat the nationwide issue of the loss of educational opportunity due to the ramifications of burdensome student debt. At MedShadow, she reports on new findings and research on the side effects of prescription drugs. She is a graduate of Pace University.


Did you find this article helpful?


Latest News

News Scan: Breast Cancer, THC Overdose, Carpal Tunnel Syndrome, Junk Food

News Scan: Breast Cancer, THC Overdose, Carpal Tunnel Syndrome, Junk Food

Breast cancer tops the list this week with two research studies concluding worse news than expected. For those who continue to claim that no one overdoses on cannabis or THC, see the story below. Never underestimate how much people will underestimate the power of “herbs” to harm. Carpal tunnel brought…

News Scan: Warfarin, A-Fib, Lavender Oil and Dopamine Agonist Medicine

News Scan: Warfarin, A-Fib, Lavender Oil and Dopamine Agonist Medicine

Every so often a lay person like me slaps her forehead and says out loud, “what took so long?” A veggie works better than a medicine, why not use the veggie? Talking to patients in their home leads to better understanding by the patients? Of course. And less intuitive but…